Back
healthwords.aihealthwords.ai
Cart
Search
treatment icon
treatment

Paramol: Strongest Over The Counter Painkiller

Mohommed Essop-Adam
Reviewed by Mohommed Essop-AdamReviewed on 30.10.2023 | 3 minutes read
EmailFacebookPinterestTwitter

Paramol contains paracetamol and dihydrocodeine, which are two different types of painkillers. This combined product is the strongest painkiller (or analgesic) available over the counter in the UK and can be used for the short-term treatment of pain in a range of conditions, including headaches, migraines, toothaches, period pain, and muscle aches.

Paramol should only be used a last line over-the-counter, after exhausting other available medication. You should try other painkillers like ibuprofen, aspirin, and paracetamol, and only turn to Paramol if these have been ineffective.

Dihydrocodeine is a similar medication to codeine, and they both belong to a family of drugs called opioids. Dihydrocodeine is thought to be roughly twice as strong as codeine. Note the prefix ‘di’ of Greek origin means double.

How do I take the medication?

Paramol comes as tablets that are suitable for adults and children aged twelve and above, and dosing is age-dependent.

  • Adults and children aged sixteen and above can take one or two tablets every four to six hours if required. However, they should not take more than eight tablets in a twenty-four-hour period.
  • Children aged twelve to fifteen can take one tablet every four to six hours if required. However, they should not take more than four tablets in a twenty-four-hour period. Paramol contains paracetamol, therefore avoid taking with other paracetamol-containing products.

Can I become addicted to the medication?

It is possible to become addicted to Paramol if you take the medication for too long. Opioids like dihydrocodeine activate receptors in the brain and spinal cord, reducing pain and giving us feelings of pleasure.

It is possible to become dependent on the feelings of these medications, so they should only be used for the shortest possible time and only when there is a good reason. The medications also carry a risk of tolerance with prolonged use, whereby you need to keep increasing the dose to have the same effect.

For these reasons, it is best to speak with your doctor before taking Paramol for longer than three consecutive days (especially if you are taking the full recommended dose for the product).

Who should not take the medication?

As always, do not take the medication if you are allergic to any of the ingredients in it. You should also avoid the medication if you have had an allergic reaction to any other medications in the opioid family in the past. The medication is not suitable for children under twelve years of age.

You should speak with your doctor before taking the medication if you are pregnant, breastfeeding, or if you have any medical conditions. Paramol can interact with other medications such as warfarin (an anticoagulant), certain cholesterol-lowering medications like lomitapide and colestyramine, and other medications that can cause drowsiness.

If you take any prescription, over-the-counter, or herbal medicines, ask your doctor or pharmacist whether it is safe for you to take Paramol.

Are there any side effects?

As with all medications, some people may experience side effects. Common side effects from Paramol can include nausea, drowsiness, constipation, dry mouth, increased sweating, and dizziness. If you experience drowsiness or dizziness, it is best to avoid driving and drinking alcohol.

If you are worried about any potential side effects you may be feeling, speak with your doctor or pharmacist.

Was this helpful?

Was this helpful?

Mohommed Essop-Adam
Reviewed by Mohommed Essop-Adam
Reviewed on 30.10.2023
EmailFacebookPinterestTwitter
App Store
Google Play
Piff tick
Version 2.28.0
© 2024 Healthwords Ltd. All Rights Reserved